By Anthony McDaniel, M.D.
para-Methoxyamphetamine (PMA; "Death", "Dr. Death", "Chicken Powder", "Chicken Yellow"), also known as 4-methoxyamphetamine (4-MA), is a serotonergic drug of the amphetamine class. Unlike other similar drugs of this family, PMA does not produce stimulant, euphoriant, or entactogen effects, and behaves more like an antidepressant in comparison, though it does have some psychedelic properties. PMA has been occasionally found in tablets labeled as MDMA (colloquially known as "ecstasy"), although its effects are markedly different compared to those of MDMA. PMA is commonly synthesized from anethole, the flavor compound of anise and fennel, mainly because the starting material for MDMA, safrole, has become less available due to law enforcement action, causing illicit drug manufacturers to use anethole as an alternative. Once thought to be a human invention, recent research suggests PMA occurs as a trace alkaloid in plants including certain Acacia species.
PMA has been associated with numerous adverse reactions including death. Effects of PMA ingestion include many effects of the hallucinogenic amphetamines including accelerated and irregular heartbeat, blurred vision, and a strong feeling of intoxication that is often unpleasant. While PMA can reportedly be euphoric at low doses, the dose-response curve is much steeper than that of MDMA, and at higher doses unpleasant effects such as nausea and vomiting, severe hyperthermia and hallucinations quickly overpower any pleasurable effects. The effects of PMA also seem to be much more unpredictable and variable between individuals than those of MDMA, and sensitive individuals may die from a dose of PMA that a less susceptible person might only be mildly affected by. There are approximately twice as many deaths caused by PMA as by MDMA, even though the actual proportion of PMA on the market is only a fraction of that of MDMA. While PMA alone may cause significant toxicity, the combination of PMA with MDMA has a synergistic effect that seems to be particularly hazardous. Since PMA has a slow onset of effects, several deaths have occurred where individuals have taken a pill containing PMA, followed by a pill containing MDMA some time afterwards due to thinking that the first pill was not active.
PMA overdose can be a serious medical emergency that may occur at only slightly above the usual recreational dose range, especially if PMA is mixed with other stimulant drugs such as cocaine or MDMA. Characteristic symptoms are pronounced hyperthermia, tachycardia, and hypertension, along with agitation, confusion, and convulsions. PMA overdose also tends to cause hypoglycaemia and hyperkalaemia, which can help to distinguish it from MDMA overdose. Complications can sometimes include more serious symptoms such as rhabdomyolysis and cerebral hemorrhage, requiring emergency surgery. There is no specific antidote, so treatment is symptomatic, and usually includes both external cooling, and internal cooling via IV infusion of cooled saline.
- Comment using facebook
Popular Treatment Programs
Quality treatment centers live by their reputations. These recovery programs earned the highest ratings from industry professionals and patients alike.Go »
Common Addictive Drugs
See All Drugs Go »